Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 577, NWS Norman, OK

September 14, 2005Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 14, 2005, 8:25 PM CDT for Beckham County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2005, 8:25 PM CDT (01:25 UTC)
Expired
Sep 14, 2005, 8:57 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 122 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 7:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 150125
SVROUN
OKC009-150215-
/O.NEW.KOUN.SV.W.0577.050915T0125Z-050915T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 915 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SAYRE...MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IN THE WARNING INCLUDE ELK CITY AND SAYRE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 13 AND 42.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3523 9991 3522 9937 3545 9936 3549 9953

$$

30
1 follow-up statement
000 
WWUS54 KOUN 150157
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT WED SEP 14 2005

OKC009-150206-
/O.CAN.KOUN.SV.W.0577.000000T0000Z-050915T0215Z/
BECKHAM OK-
856 PM CDT WED SEP 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR BECKHAM COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF THE AREA... THEREFORE THE SEVERE 
THUNDERSTORM WARNING FOR BECKHAM COUNTY HAS BEEN CANCELLED.

LAT...LON 3523 9991 3522 9937 3545 9936 3549 9953

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:33 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 14, 2:33 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT WED SEP 14 2005

.DISCUSSION...
MOIST AIRMASS...BOUNDARIES...AND SHORTWAVE MOVING ACROSS THE
SOUTHERN PLAINS...WILL LEAD TO SHWRS/TSTMS TONITE INTO THURS
MORNING. SHEAR WILL LIKELY INCREASE AS UPR JET MOVES ACROSS THE
SOUTHERN PLAINS AND THE STRENGTHENING OF THE LO LVL JET... CAUSING
SOME SVR STORMS. MORE DETAILS IN HWOOUN. INCREASING LO LVL JET COULD
ALSO AID IN PRODUCTION OF HEAVY RAINS TONITE...WITH SOME LOCATIONS
RECEIVING SEVERAL INCHES OF RAINFALL. WILL CONT AND MAKE NO CHANGES
TO FLASH FLOOD WATCH ISSUED THIS MORNING FOR TONITE. RAIN CHANCES
WILL DECREASE FROM NW TO SE ACROSS THE FA THURS AFTN INTO FRI AS
FRONT PUSHES INTO N TX AND SFC HIGH BEGINS TO BUILD INTO THE
SOUTHERN PLAINS BRINGING IN SOME DRIER AIR.

MODELS INDICATE UPR RIDGE BUILDING INTO THE SOUTHERN PLAINS THIS
WEEKEND. HOWEVER...A WESTERLY COMPONENT TO THE WINDS WILL CONT
ALOFT. SO IF STORMS ARE ABLE TO DEVELOP WEST OF THE AREA...COULD
MOVE EAST INTO PORTIONS OF FA...MOST LIKELY DURING THE NIGHTTIME
HOURS. UPR RIDGE SHIFTS EAST LATE THIS WEEKEND INTO EARLY NEXT WEEK
AS SHORTWAVE MOVES ACROSS THE CENTRAL/SOUTHERN ROCKIES. MODELS
SHOWING A WEAK COLD FRONT MOVING INTO PORTIONS OF THE FA EARLY NEXT
WEEK. WITH MOISTURE BEGINNING TO RETURN TO THE AREA THIS WEEKEND...
THERE WILL BE A SMALL CHANCE OF SHWRS/TSTMS WITH THIS COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  82  63  86 /  90  60  10  10
HOBART OK         64  84  62  87 /  70  50  10  10
WICHITA FALLS TX  68  86  65  88 /  70  60  20  20
GAGE OK           59  82  60  87 /  40  20  10  10
PONCA CITY OK     62  79  59  84 /  80  50  10  10
DURANT OK         70  85  66  87 /  80  70  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR
     OKZ018-OKZ019-OKZ020-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-
     OKZ028-OKZ029-OKZ030-OKZ031-OKZ035-OKZ036-OKZ037-OKZ038-
     OKZ039-OKZ040-OKZ041-OKZ042-OKZ044.

TX...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 10 AM THURSDAY FOR
     TXZ085-TXZ086.

&&

25
Hazardous weather outlook, Sep 14, 11:25 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT WED SEP 14 2005

OKZ004>048-050>052-TXZ083>090-151200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA COVERS WESTERN NORTH TEXAS AND OKLAHOMA SOUTH
OF INTERSTATE 40 AND WEST OF INTERSTATE 35. THERE IS A SLIGHT RISK
COVERING THE REMAINDER OF OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THIS
AFTERNOON THROUGH 6 AM THURSDAY MORNING.

IMPACTS...
THE PRIMARY CONCERN FROM THE MOST SEVERE STORMS WILL BE BASEBALL
SIZE HAIL AND WINDS TO 80 MPH. THESE IMPACTS WILL BE CONFINED TO THE
MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH TONIGHT.

DISCUSSION...
NEW STORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON IN THE
CLOUD-FREE AREA OF THE SOUTHERN TEXAS PANHANDLE AND WESTERN NORTH
TEXAS. POTENTIAL INSTABILITY SHOULD BE QUITE HIGH BY LATE AFTERNOON
IN THE EXTREMELY HUMID AIRMASS UNDERNEATH COOLING TEMPERATURES
ALOFT. A MID-LEVEL JET STREAK AHEAD OF THE LARGER-SCALE TROUGH WILL
APPROACH WESTERN OKLAHOMA LATER THIS AFTERNOON ENHANCING VERTICAL
WIND SHEAR THROUGH THE EVENING. THESE CONDITIONS WILL BE FAVORABLE
FOR SUPERCELL DEVELOPMENT AND MAINTENANCE THROUGH AT LEAST MIDNIGHT.
VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

A LOW-LEVEL JET IS EXPECTED TO STRENGTHEN INTO SOUTHERN AND CENTRAL
OKLAHOMA THIS EVENING. THIS WILL INTERACT WITH A STATIONARY FRONT
THAT SHOULD LAY FROM SOUTHWEST TO CENTRAL OKLAHOMA. THIS WILL
INCREASE THE RISK FOR A FEW TORNADOES...MAINLY IN SOUTHWEST OKLAHOMA
OR WESTERN NORTH TEXAS WHERE VERTICAL SHEAR PROFILES MAY BE STRONGER.

THESE STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX BY LATE
EVENING AND MOVE EAST DURING THE NIGHT. OTHER STORMS THAT MAY OCCUR
IN THE BOUNDARY LAYER UPSLOPE REGION OF SOUTHEAST COLORADO AND
SOUTHWEST KANSAS MAY MERGE WITH THE COMPLEX FROM THE SOUTHWEST. THIS
MERGER MAY OCCUR OVER CENTRAL OKLAHOMA. THIS POSSIBILITY HAS GIVEN
RISE TO THE FLASH FLOOD WATCH FOR TONIGHT AND THURSDAY MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH IS EFFECTIVE TONIGHT AND THURSDAY MORNING ACROSS
SOUTHWEST AND CENTRAL OKLAHOMA AND ADJACENT PARTS OF WESTERN NORTH
TEXAS. A STATIONARY FRONT...LOW-LEVEL JET...AND STRONG LIFT FROM THE
UPPER TROUGH WILL CAUSE HEAVY RAINFALL IN SOME OF THESE AREAS
TONIGHT. ECHO TRAINING IS ALSO EXPECTED TO OCCUR ALLOWING SOME
AMOUNTS IN EXCESS OF 5 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY...PRIMARILY OVER
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...AS THE THUNDERSTORM COMPLEX
FORECAST TONIGHT CONTINUES EAST EARLY ON THURSDAY. ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS AND PERHAPS LARGE HAIL...THE PRIMARY
CONCERN THURSDAY MORNING WILL BE VERY HEAVY RAIN. THE CHANCE FOR
THUNDERSTORMS WILL DECREASE FRIDAY THROUGH THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

WR

In the hours before

Local storm report, Sep 14, 7:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     4 S TIPTON              34.44N 99.14W
09/14/2005  59 MPH           TILLMAN            OK   MESONET

            MEASURED WIND GUST

&&

TY/JLP
Special weather statement, Sep 14, 8:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT WED SEP 14 2005

OKZ037-038-044-150145-
COMANCHE OK-TILLMAN OK-COTTON OK-
800 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON AND
TILLMAN COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES WEST OF
INDIAHOMA TO 3 MILES SOUTH OF GRANDFIELD AT 800 PM CDT...MOVING EAST
AT 35 MPH. THIS LINE OF STORMS IS CAPABLE OF PRODUCING WIND GUST UP
TO 55 MPH.

MAXWELL
Special weather statement, Sep 14, 8:12 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT WED SEP 14 2005

OKZ021-150130-
BECKHAM OK-
812 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF ERICK AT 812
PM CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Sep 14, 8:12 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT WED SEP 14 2005

TXZ087-150130-
KNOX TX-
812 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF BENJAMIN AT
812 PM CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Local storm report, Sep 14, 8:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             WEATHERFORD             35.53N 98.71W
09/14/2005  1.75 INCH        CUSTER             OK   LAW ENFORCEMENT

&&

TY/JLP
Local storm report, Sep 14, 8:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT WED SEP 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 NNW HYDRO             35.59N 98.60W
09/14/2005  0.75 INCH        BLAINE             OK   PUBLIC

&&

TY/JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:03 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita42 min
Sep 14, 7:12 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
Sep 14, 7:38 PM CDTSevere Thunderstorm WarningOUNCuster, Washita52 min
Sep 14, 7:56 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
Sep 14, 8:31 PM CDTSevere Thunderstorm WarningOUNKingfisher44 min
Sep 14, 9:00 PM CDTSevere Thunderstorm WarningOUNRoger Mills17 min
Sep 14, 10:53 PM CDTSevere Thunderstorm WarningOUNCaddo52 min
Sep 15, 1:02 AM CDTSevere Thunderstorm WarningOUNMajor28 min
Sep 15, 1:24 AM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
Sep 15, 1:36 AM CDTSevere Thunderstorm WarningOUNGarfield24 min
Sep 15, 1:51 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher39 min
Sep 15, 6:04 AM CDTSevere Thunderstorm WarningOUNCoal41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.